Kill Devil Hills police see marked increase in overdose calls during July

Kill Devil Hills police officers all carry an automated external defibrillator, naloxone and first aid supplies. [KDHPD photo]

The Kill Devil Hills Police Department said they saw a marked increase in the number of opioid-related overdose calls last month, reversing five opioid overdose incidents including helping one person on three different days.

Of the other overdoes, one was reversed by a Dare County Sherrif’s Office deputy who arrived on scene first. The other overdose was not an opioid-related, according to a police department news release.

“The department would like to remind the public that there is a Samaritan Law in North Carolina which shields individuals from drug charge prosecution if they are calling 911 for an overdose case,” said Gary L. Britt, Kill Devil Hills Chief of Police.

“Our officers have sometimes seen obvious attempts to ‘clean up’ prior to their arrival by friends of the overdose victim,” Britt said. “Delays in calling for help may make the difference in life or death for an individual suffering from an overdose.

All Kill Devil Hills officers carry naloxone, commonly referred by the brand name Narcan, a medication used to block the effects of opioids. Naloxone also works to block the effects of synthetic opioids such as fentanyl.

Cases over the first six months of 2020:

  • January: one case, non-opioid related.
  • February: one case with Naloxone reversal.
  • March: zero cases reported.
  • April: two cases, one non-opioid related.
  • May: three cases, two Naloxone reversals, on non-opioid related.
  • June: zero cases.

The non-opioid cases primarily involved prescription drugs with, one case involving a marijuana-laced cookie that was much stronger than the consumer anticipated.

On occasion, the application of a single dose of naloxone, typically four milligrams, is insufficient to revive the individual and a second or even third application needs to be administered.

For the calendar year, 12 doses of naloxone have been used. Even after the successful application of naloxone, overdose victims are strongly encouraged to seek medical attention.

The amount of drugs in their system can be stronger than the protective effect of naloxone and is possible for an overdose victim to relapse even after a successful reversal.

“While there is no indication that a ‘bad batch’ of narcotics was responsible for the uptick in cases, always remember no street/illegal drug is safe to use in any amount” Britt said.

“Anyone with a substance abuse problem can visit the Saving Lives Task Force website to find a comprehensive list of the treatment services available in Dare County.